Medication Mixup's

 

One of the medication errors reported recently to the Institute for Safe Medication Practices (ISMP) through this website involved a patient who dropped off her doctor's prescription for Prilosec (omeprazole), a drug for acid reflux, at a local pharmacy. After she picked up the prescription and got home, she opened the bottle.

Depakote (divalproex sodium) ER is a medicine used to treat seizure disorders, migraine headaches, and certain mental illnesses such as bipolar disorder. The "ER" part of the name stands for "extended release," meaning the contents of the medicine are released slowly, not all at once, after you take the medicine. So, Depakote ER should be taken just once a day.

Too close for comfort. A mother discovered that her infant daughter had been taking an allergy medicine instead of an antacid for a month. The baby's doctor had prescribed the antacid Zantac (ranitidine) syrup to help with spitting up and crying. When the mother called the pharmacy for a refill, she requested the same grape flavor of medicine that her daughter had been taking.

An American man who took Dilacor XR (diltiazem extended-release) ran out of medicine while traveling to Serbia. A Serbian pharmacist refilled the prescription with a brand name medicine called Dilacor. But in Serbia, Dilacor is the brand name for digoxin, a totally different medicine than diltiazem.

In 2007, the drug company that makes Omacor (omega-3-acid ethyl esters) changed the name of the medicine to Lovaza to prevent confusion with another medicine, Amicar (aminocaproic acid). Lovaza lowers triglycerides, and Amicar treats bleeding caused by problems with the blood clotting system.

A pharmacy accidentally dispensed Carac (fluorouracil) cream (0.5%) instead of Kuric (ketoconazole) cream (2%). These products have similar-sounding names. The pharmacist thought the doctor said 'Carac' not 'Kuric,' when he listened to the doctor's voicemail message. Carac cream is used to treat pre-cancerous skin lesions of the face and scalp.

Coming up with a name for a new medication isn’t as easy as one might think. Not only are drug makers looking for names that scream ‘take me’ and fix what ails you to consumers, the name also needs to stick in your doctor’s mind.

Many of us have hectic schedules and we sometimes struggle to get a good night’s rest. In fact, it is estimated that 40 million Americans suffer from chronic insomnia (sleeplessness) and an additional 20 million experience episodic insomnia. During these times, we commonly turn to sleep medicines.

Our database of reported medication errors now contains hundreds of cases of accidental mix-ups between adult and pediatric products used to immunize patients against diphtheria, tetanus, and pertussis (whooping cough). Several reports involve errors that affected numerous patients. In one report alone, 80 clinic patients were given the wrong vaccine. In all, these mix-ups may be affecting thousands of patients given that not all cases are reported to ISMP. We first reported this problem in 2006 (Institute for Safe Medication Practices. Adacel (Tdap) and Daptacel (DTaP) confusion. ISMP Medication Safety Alert! August 24, 2006).

Diabeta (glyburide) is an oral medication commonly used in the treatment of diabetes. However, a potentially dangerous situation exists for patients who purchased drugs via the Internet: Diabeta is also the name of a “natural medicine” available from Morpheme Remedies, based in India, but available online and promoted for purchase in the United States.

Page 1 of 2

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work